Hi, all!

I had an unidentified discharge of some kind, so my ob/gyn put me on a combo of metronidazole and fluconazole to combat the inevitable YI. So, I took the metronidazole (5-day vaginal gel) and the fluconazole pill.

Everything seemed great for a little bit after the metronidazole is done. Then, yesterday, there was a GIGANTIC amount of yellowish-white (more white than yellow) discharge in my panties. And I mean, tons. It’s almost solid (I’d say cottage cheese-like, but it’s not even THAT watery…it’s pretty dry). Like, I took a clump off my underwear and dropped it in the toilet and it made a small “plink” sound when it hit the water.

It’s been about three days since I was done with the metronidazole (Sunday night was my last dose). I was hoping it’d go away, but no, again today — tons of extremely thick, dry, yellowy-white discharge.

I know metronidazole causes YI, but I’ll be darned if I’ve ever had a YI like this, especially considering I took a dose of fluconazole. I have no itching, redness, or swelling. The only symptom is the heaps of dry, thick discharge. It doesn’t even smell.

If it helps, I’ve had no sexual partners for the last year, and no STDs.

…However, I just started dating someone, so it’d be nice if I could get this taken care of. 🙂

Thanks for any help! I checked the FAQ/Vulvapedia but didn’t see anything quite like this.

EDIT: While I’m here, I did want to ask — can taking a three-month BC cause yeast infections? I know your vaginal pH and/or flora kind of normalizes when you menstruate, and I only menstruate every 3 months.

Tagged with →  

15 Responses to Post-Metronidazole discharge

  1. Meiora says:

    I can’t help you with the tons of dry white discharge, but I am on a 3-month pill regime and have been for a year now. In fact, the last time I had a (pill withdrawal) period (which isn’t a real period) was in September. I have had zero yeast infections, so no I don’t believe that it would cause YIs BUT I may be mistaken.

    Please correct me if I am.

  2. UotNo says:

    Gotcha. Thank you for the information/help! 🙂

  3. 12Nobody says:

    You might want to get tested for/treated for bacterial vaginosis. That sounds a lot like when I had that once. no fun!

  4. UotNo says:

    Huh! If I can’t figure this out I definitely will, but that’d be super sad because the Metronidazole was actually supposed to get rid of a BV infection! Thanks for the advice. 🙂

  5. Egneeva says:

    Never fear. This is what Metronidazole does. It actually sloughs off the tissue of the vagina as Bacterial Vaginosis creates a sort of biofilm on the walls.

    That’s why I changed to boric acid, I just couldn’t stand the thick, yucky discharge anymore.

    As for our periods normalizing our pH? Not usually. Menstrual blood is much more alkaline then our acidic vaginas like, so those who suffer BV chronically have issues after their periods.

    I hope this helps. The discharge will calm down.

  6. UotNo says:

    Never fear. This is what Metronidazole does. It actually sloughs off the tissue of the vagina as Bacterial Vaginosis creates a sort of biofilm on the walls.

    No kidding! That’s really interesting. Thanks for that information. 🙂 SCIENCE!

    I’ve heard about using boric acid! Do you use the capsules or do you douche with it? I’m not the biggest fan of this “huge amounts of vaginal tissue in your underwear” surprise, and I also don’t like the yeast infection possibility.

    And thanks for the BC assurance, too! This was really helpful. 🙂

  7. Egneeva says:

    I use capsules. I was a BV sufferer for over 2 yrs and tried everything; changed my diet, used various supplements, antibiotics and metro gel over and over, I even paid for an ebook on how to “cure” it. It just never stayed away.

    My female doc, after these two yrs of frustration told me “oh that’s easy, we can fix that right up” and suggested I use the metro gel twice a day for five days to completely kill the bacteria, but from then on I was to use a boric acid twice a week, I did it on sunday and wednesday nights. And if I smelled the funny discharge creeping up, I’d insert one then too.

    Eventually I was down to one a week. And nowadays, I seriously can’t remember the last time I had to use one.

    I usually got an infection after my period. And it can also happen with a change in your pH, which hormones regulate. So your BC may be the culprit, period may too. Good luck!

  8. Keezoa says:

    Oh man. I second the boric acid. After getting help from the Vagina Pagina forum (on a mysterious but incredibly painful infection) a week ago I finally tried boric acid capsules… And poof! Gone! No crazy discharge no nothing! I felt so good I was able to be with my boyfriend for the first time in WEEKS.

  9. UotNo says:

    Huh! Okay, clearly I need to try this — I’ve had recurring BV and/or YI for years (not sure which, to be honest) that medicine just won’t knock out. Do you buy the capsules and put boric acid in them, or do you douche with it? And can you just buy it at the pharmacy?

    Thanks so much! This could potentially be amazing if it works as well for me as it did for you.

  10. Keezoa says:

    Yeah, I thought it was a YI for a while and kept taking Monistat 3, CanesOral, and everything else OTC for a month.
    Since my doctor was away on vacation, I couldn’t go see him either so I had to rely on home remedies when the itch and pain was at it’s worst (aka not wanting to walk or wear clothes because it hurt so much).

    So far, using boric acid caps, douching every few days with hydrogen peroxide, and applying tea tree oil externally totally saved my life. (ALSO: I found out that my mother changed our laundry detergent. She switched it and my vulva is significantly less red, and my dad was getting reactions to it as well. Have you tried detergent for sensitive skin?)
    I use the capsules, and make them myself. Boric acid was easy enough to purchase (even in Canada), and I bought it at the local pharmacy for like, 5$. It’s a very fine powder so make sure you don’t get it everywhere because it kind of irritates the skin and could make pets sick.
    I pour it on a plastic sheet, and opening the 00 gel caps, just clamp the two around the most powder they could fill and shut them. (Way easier than using the funnel technique I tried before.)
    I bought 50 gel caps for 2.50$ at my local pharmacy but a lot of places needed to order them before.
    Also, I heard a lot of people mention that it’s incredibly effective against both YI AND BV, so even if you’re not sure (like I was), try it!
    (For the record, I inserted 2 pills a night for 7 days. I’m off to the doctor today, so I can see what he says after the cultures are done on whether or not it was actually effective!)

  11. Keezoa says:

    (Also, I’d been using hydrogen peroxide and tea tree oil since last February and while they made me temporarily feel better, they didn’t cure it like the boric acid did. If you’re going to try it, give it like, 4 days to work. I was ready to throw in the towel, until I realized that I wasn’t burning anymore. I went from 50% feeling better to 90% in one night.)

    • Lee says:

      Thanks guys for this info on boric acid. For the last 2 months I’ve had a bc infection, took metrodinozole gel, gotten white thick solid clumpy discharge with blood in it, then that discharge goes away, and I actually start bleeding! (Metrodinazole pill&gel for the most part makes me bleed) then once I’m done bleeding, the infection is still here! (I can smell it coming back) then the whole cycle repeats. So now I’m online seeing if I’m the only one who has this annoying process going on. Maybe the boric acid will step in and help me somewhere In this crazy cycle!

  12. erica says:

    Same thing happened to me when I took it! I called the Dr nurse and she said that is normal for that medication….that is the way the medication looks when it is leaving your body…it goes in as a gel, but leaves as a clumpy white substance

  13. Jt says:

    Hey thanks for the knowledge. This was super helpful. My va jay discharge has just been gross. It just fluctuated so much through my cycles. Every day was different. I’m on the metro now.. And the solid white freaked me out ESP. Since I’m prone to yeast infections. But ill go pick up some boric acid.. I’ve never heard of it before.. And I’m a supplements taker. Excited to try it out!

  14. Renee's Day says:

    I was prescribed to take the metronidazole tablets by mouth twice daily. Im worried because Ive been having a very dark discharge and when I wipe, it looks like old and new blood; not to mention the tasted of the pill is DISGUSTING!! It seems as if it starts to dissolve as soon as it hits my mouth. Ive never experienced such a pill before. Anyway, dose anyone know the cause of this? Can anyone help me out here?

Leave a Reply